- Type of Drug: Nonsteroidal anti-inflammatory drug (NSAID)
- Prescribed for: Rheumatoid arthritis, juvenile rheumatoid arthritis, osteoarthritis, mild to moderate pain, sunburn treatment, and migraine prevention and treatment
Fenoprofen General Information
Fenoprofen is one of 16 nonsteroidal anti-inflammatory drugs (NSAIDs) that are used to relieve pain and Inflammation. We do not know exactly how NSAIDs work, but part of their action may be due to an ability to inhibit the body’s production of a hormone called prostaglandin and to inhibit the action of other body chemicals, including cyclo-oxygenase, lipoxygenase, leukotrienes, lysosomal enzymes, and a host of other factors. NSAIDs are generally absorbed into the bloodstream fairly quickly. Fenoprofen starts relieving pain within the first day it is used, but it takes about 2 days for its anti-inflammatory effect to begin and 2 to 3 weeks to reach its maximum effect. Fenoprofen is broken down in the liver and eliminated through the kidneys.
Cautions and Warnings
People who are allergic to Fenoprofen (or any other NSAID) and those with a history of asthma attacks brought on by another NSAID, by Iodides, or by Aspirin should not take Fenoprofen.
Fenoprofen can cause gastrointestinal (GI) bleeding, ulcers, and stomach perforation. This can occur at any time, with or without warning, in people who take chronic Fenoprofen treatment. People with a history of active GI bleeding should be cautious about taking any NSAID. Minor stomach upset, distress, or gas is common during the first few days of treatment with Fenoprofen. People who develop bleeding or ulcers and continue treatment should be aware of the possibility of developing more serious drug toxicity.
Fenoprofen can affect platelets and blood clotting at high doses, and should be avoided by people with clotting problems and by those taking Warfarin.
People with heart problems who use Fenoprofen may experience swelling in their arms, legs, or feet.
People with impaired hearing may be affected by Fenoprofen and should be given periodic hearing tests.
Fenoprofen may actually cause headaches. If this happens, you may have to stop taking the medicine or switch to another NSAID.
Fenoprofen can cause severe toxic effects to the kidney. Report any unusual side effects to your doctor, who may need to periodically test your kidney function. People with kidney disease should not take Fenoprofen.
Fenoprofen can make you unusually sensitive to the effects of the sun (photosensitivity).
Fenoprofen Possible Side Effects
- Most common: diarrhea, vomiting, nausea, constipation, stomach gas, stomach upset or irritation, and loss of appetite.
- Less common: stomach Ulcers, GI bleeding, hepatitis, gallbladder attacks, painful urination, poor kidney function, kidney inflammation, blood and protein in the urine, dizziness, fainting, nervousness, depression, hallucinations, confusion, disorientation, tingling in the hands or feet, light-headedness, heart palpitations, chest pain, itching, increased sweating, dry nose and mouth, difficulty breathing, and muscle cramps.
- Rare: severe allergic reactions, including closing of the throat, fever and chills, changes in liver function, jaundice (yellowing of the skin or eyes), and kidney failure. People who experience such effects must be promptly treated in a hospital emergency room or doctor’s office.
NSAIDs have caused severe skin reactions; if this happens to you, see your doctor immediately.
Fenoprofen Drug Interactions
• Fenoprofen can increase the effects of oral anticoagulant (blood-thinning) drugs such as Warfarin. You may take this combination, but your doctor may have to reduce your anticoagulant dose.
• Taking Fenoprofen with Cyclosporine may increase the toxic-kidney effects of both drugs. Methotrexate toxicity may be increased in people also taking Fenoprofen.
• Fenoprofen may reduce the blood-pressure-lowering effect of beta blockers and loop diuretic drugs.
• Fenoprofen may increase blood levels of Phenytoin, leading to increased Phenytoin side effects. Blood-Lithium levels may be increased in people taking Fenoprofen.
• Fenoprofen blood levels may be affected by Cimetidine because of that drug’s effect on the liver.
• Probenecid may interfere with the elimination of Fenoprofen from the body, increasing the chances for Fenoprofen toxic reactions.
• Aspirin and other salicylates may decrease the amount of Fenoprofen in your blood. These medicines should never be taken at the same time.
Take Fenoprofen with food or a magnesium/aluminum antacid if it upsets your stomach.
Adult: 300 to 600 mg 4 times per day to start. Mild to moderate pain: 200 mg every 4 to 6 hours. For arthritis: 300 to 600 mg 3 to 4 times per day; up to 3200 mg per day.
Child: not recommended.
People have died from NSAID overdoses. The most common signs of overdosage are drowsiness, nausea, vomiting, diarrhea, abdominal pain, rapid breathing, rapid heartbeat, increased sweating, ringing or buzzing in the ears, confusion, disorientation, stupor, and coma. Take the victim to a hospital emergency room at once. ALWAYS bring the medicine bottle.
Fenoprofen Special Information
Fenoprofen can make you drowsy and/or tired: Be careful when driving or operating hazardous equipment. Do not take any nonprescription products with Acetaminophen or Aspirin while taking this drug; also, avoid alcoholic beverages.
Take each dose with a full glass of water and don’t lie down for 15 to 30 minutes after you take the medicine.
Contact your doctor if you develop skin rash or itching, visual disturbances, weight gain, breathing difficulty, fluid retention, hallucinations, black or tarry stools, persistent headache, or any unusual or intolerable side effects.
If you forget to take a dose of Fenoprofen, take it as soon as you remember. If you take several Fenoprofen doses a day and it is within 4 hours of your next dose, skip the one you forgot and continue with your regular schedule. If you take Fenoprofen once a day and it is within 8 hours of your next dose, skip the missed dose and continue with your regular schedule. Do not take a double dose.
Fenoprofen may cross into the fetal blood circulation but has not been found to cause birth defects, though it may affect a developing fetal heart during the second half of pregnancy; animal studies indicate a possible effect. Women who are or who might become pregnant should not take Fenoprofen without their doctor’s approval; be particularly cautious about using this drug during the last 3 months of your pregnancy. When the drug is considered essential by your doctor, its potential benefits must be carefully weighed against its risks.
Fenoprofen may pass into breast milk but has caused no problems among breast-fed infants; except for seizures in a baby whose mother was taking Indomethacin. Other NSAIDs have caused problems in animal studies. There is a possibility that a nursing mother taking Fenoprofen could affect her baby’s heart or cardiovascular system. If you must take Fenoprofen, bottle-feed your baby.
Older adults may be more susceptible to Fenoprofen side effects, especially ulcer disease.